Hail, Benson
- When
- August 9, 4:55 PM CST
- Where
- Benson County, 1.46 mi NNW of Hesper
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.000, -99.640
Received a public report of dime to quarter-sized hail that fell off and on for about 5 minutes.
Severe thunderstorms formed during the late afternoon and early evening, extending into the overnight period. Damaging wind gusts, large hail, and tornadoes were all reported through the course of the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorms formed during the late afternoon and early evening, extending into the overnight period. Damaging wind gusts, large hail, and tornadoes were all reported through the course of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 9, 2:29 PM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 329 PM CDT Mon Aug 9 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 327 PM CDT Mon Aug 9 2021 Weather related impacts are possible through the remainder of the afternoon and evening, possibly into the early overnight hours. A potent upper low is moving into an increasingly moist and unstable environment this afternoon in eastern North Dakota, northwestern and west-central Minnesota. Strong to severe thunderstorms are expected to form this afternoon to the west of the area, then push through the region through early Tuesday morning. Scattered showers are moving out of the Devils Lake Basin at midday, with clearing just to the west. Further south, a boundary is draped along the Highway 200 corridor in North Dakota. This boundary has been pushing to the south through the morning, but is currently stalled; this boundary is expected to lift slowly northward through the afternoon hours. It is along the zone of interaction along this boundary, that we could see severe thunderstorms develop during the mid to late afternoon. Forcing is rather strong thanks to an approaching upper low. Ahead of the low, we are seeing moderate instability with CAPE in the range of 1500 to 2500 J/Kg. For today's severe threat, there will be two different phases of development. Initially, there will be a risk for supercell activity through the Devils Lake Basin and the northern Red River Valley. This will bring the risk of large hail, wind gusts up to 75 mph and possibly a tornado. This phase of the event is expected to be relatively short-lived, with more of a linear mode forming further to the south and east. Once the line forms, the chance for wind gusts looks to be the primary concern, along with a chance for a brief tornado or two. .LONG TERM...(Wednesday through Monday) Issued at 327 PM CDT Mon Aug 9 2021 Quiet and mostly dry weather returns for the long term period. Wednesday through the weekend... Following the early week systems, west-southwesterly flow aloft is expected to shift northwesterly by midweek. The northwesterly flow aloft then looks to persist as an upper level ridge once again builds into the Plains through the weekend. Behind the multiple cold frontal passages from earlier in the week, breezy to windy conditions and cooler temperatures in the 70s to low 80s are expected across the latter half of the week. A few spotty showers will also be possible near the international border on Wednesday with a quick moving trough tracking eastward, north of the border. As we move into the weekend, the ridge aloft is then expected to amplify. This will in turn fuel a gradual warm up back up above normal for the weekend. There are some analogs indicating that by late weekend, the upper ridge will begin to erode and reintroduce more zonal flow to the forecast area. A quick look at cluster analysis does show a quite a high degree of variability between ensembles with regards to the potential for the ridge to weaken, however, and we will continue to monitor these trends moving forward. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1226 PM CDT Mon Aug 9 2021 Fog has cleared out at midday at all TAF sites. TAFs remain VFR this morning, with MVFR CIGs possible during this afternoon's thunderstorm activity. A cold front is pushing through the region, with strong to severe storms possible this afternoon and evening. Two rounds of thunderstorm activity remain likely, with the early one during the midday and early afternoon hours, and the later round of storms during the late afternoon to early evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Lynch LONG TERM...Rick AVIATION...Lynch
Hazardous Weather Outlook National Weather Service Grand Forks ND 422 AM CDT Mon Aug 9 2021 MNZ001>008-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-100930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 422 AM CDT Mon Aug 9 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible 3 PM this afternoon, spreading east through the evening. Damaging winds to 75 mph and hail up to 1.5 inches will be the primary threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM through the evening. MNZ009-016-017-022>024-027-028-030>032-040-100930- North Beltrami-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 422 AM CDT Mon Aug 9 2021 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Patchy dense fog may impact travel over parts of west central and northwest MN this morning. Scattered severe thunderstorms are possible 3 PM this afternoon spreading east through the evening. Damaging winds to 75 mph and hail up to 1.5 inches will be the primary threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM through the evening.
Special Weather Statement
National Weather Service Grand Forks ND
524 PM CDT Mon Aug 9 2021
NDZ006-014-092300-
Benson ND-Towner ND-
524 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern Benson
and southwestern Towner Counties through 600 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silva, or 46 miles west of Devils Lake, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pleasant Lake around 540 PM CDT.
Other locations in the path of this storm include Knox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
&&
LAT...LON 4837 9984 4837 9949 4866 9949 4854 9928
4821 9961 4816 9985
TIME...MOT...LOC 2223Z 206DEG 30KT 4821 9987
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJThe Minot AFB radar (KMBX), 101 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
16 hail, 15 thunderstorm wind, 4 tornado, 4 funnel cloud. Local standard time, as filed.
Received a public report of dime to quarter-sized hail that fell off and on for about 5 minutes.
Dime to quarter-sized hail nearly covered the ground across southeastern Zion Township.
Damaging winds combined with dime to quarter-sized hail to break windows across town. Time was estimated by radar.
This tornado tracked from northeast Coolin Township into east-central Klingstrup Township. It snapped or uprooted several large cottonwood trees at farmsteads and shelterbelts along its path.
Quarter to half-dollar sized hail lasted for a few minutes.
Trained spotter reported very heavy rain along with quarter to half-dollar sized hail.
Hail was reported between Tolna and Pekin, ranging from nickel to quarter-sized.
Received a public report of large hail and heavy rain.
Received a public report of dime to quarter-sized hail.
Very heavy rain and strong winds occurred, along with hail up to the size of ping pong balls.
Several large, 4 to 6 inch, tree branches were snapped around a farmstead.
Photos and reports received on social media showing mostly golf ball-sized hail, with a few larger pieces.
Received a public report of a few large tree branches broken near Red Willow Lake.
Law enforcement spotted a large wall cloud moving toward Binford, with a possible funnel cloud.
A brief touchdown was noted and recorded on video between 834 and 835 pm CDT. The touchdown occurred over an open field as the storm quickly became ran wrapped. Additional brief touchdown may have occurred later in the east-northeastward path.
A photo and report of 2.5-inch hail was received via social media.
Photo and report received via social media. Hail was larger than the diameter of a soda can. Time estimated based on radar.
A well-developed wall cloud and funnel was reported to the Steele County Sheriffs office after it passed over a farmstead.
This tornado tracked from far northeast Sharon Township across far northwest Westfield Township. A tornado Debris Signature was evident on KMVX radar. The tornado completely dismantled and destroyed a barn at one farmstead. It also snapped or uprooted numerous spruce, ash, cottonwood, and willow trees at various locations along its path.
Spruce trees partially uprooted in a shelterbelt. Time is estimated based on radar.
A well-developed wall cloud and a funnel cloud were reported by a storm chaser and trained spotter.
Peak wind measured by an NDAWN station at the 10-meter height.
A 12-inch diameter cottonwood branch was reported snapped. Pea-sized hail was also reported. Report received via social media, time estimated from radar.
A few cottonwood trees were snapped or uprooted in a shelterbelt. A brief tornado touchdown is expected based on radar imagery.
A poplar tree was blown down along with several large tree branches and limbs at the Northwood Golf Course. Likely caused by the rear flank downdraft from a supercell. Time estimated based on radar.
A couple of cottonwood trees were blown down; time was estimated based on radar.
A public report of hail was relayed via social media.
A public report of hail was relayed via social media.
A trained spotter reported a well-developed wall cloud, along with a brief funnel cloud. The wall cloud became rain-wrapped.
Peak wind was measured by the KGFK ASOS at the Grand Forks International Airport.
Peak wind was measured by the UND Clifford Hall Anemometer.
Numerous large branches and limbs down along Belmont Rd, south of 27th.
Metal roof was torn from a business along Highway 2. Time was estimated based on radar and nearby sensor observations.
A few 3 to 5-inch tree branches were down in shelterbelts across northern Stavanger Township. Time estimated based on radar.
Large, 4 to 6-inch diameter, tree branches were broken across a farmstead.
The peak wind was measured at a North Dakota DOT RWIS station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for North Dakota, 2021Warnings in North Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982943, 982944, 982946, 982950, 982951, 982956, 982958, 982961, 982968, 982972, 983043, 983047, 983051, 983058, 983062, 983067, 983078, 983084, 983087, 983088, 983091, 983103, 983137, 983144, 983149, 983156, 983158, 983162, 983164, 983165, 983166, 983169, 983170, 983172, 983173, 983177, 983179, 983181, 983183.